Hail, Hawkins
- When
- June 17, 8:08 PM EST
- Where
- Hawkins County, 2.16 mi NW of New Canton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.540, -82.780
A broad longwave trough, coupled with an extremely moist atmospheric environment, led to an instance of severe hail and a few instances of high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A broad longwave trough, coupled with an extremely moist atmospheric environment, led to an instance of severe hail and a few instances of high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 6:10 PM EST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 710 PM EDT Tue Jun 17 2025 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 222 PM EDT Tue Jun 17 2025 Key Messages: 1. Scattered showers and a few thunderstorms continue through Wednesday. 2. Heavy rain rates can result in quick minor flooding issue and hydroplaning concerns. Discussion: Broad longwave upper-level troughing continues across the Mississippi Valley with scattered convection across the Tennessee Valley through the Southern Appalachians. A subtle shortwave/MCV will progress eastward through the upper-level flow with increased convective chances this evening into the early overnight hours. As this moves east of our region overnight, a decrease in convection is anticipated on Wednesday morning. Additional widespread scattered convection is expected by Wednesday afternoon with the upper-level troughing and subtle MCV features moving across the region. PW values remain high, near 2.0 inches. This will favor some heavy rainfall rates resulting in flooding of low-lying and flood prone locations. Drivers should be aware that heavy rain rates will increase the risk of hydroplaning due to the very heavy downpours. The relatively unimpressive low- level lapse rates and saturated atmospheric profiles will limit the downburst risk, even has MLCAPE values are around 1500 J/Kg this afternoon. A few strong wind gusts will be possible, but the main risk will be frequent lightning and the very heavy rain rates. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 222 PM EDT Tue Jun 17 2025 Key Messages: 1. Frontal passage brings drier air by Thursday night. 2. Dry on Friday through the weekend. 3. Warming trend this weekend into next week with above normal temperatures. Discussion: Upper-level trough shifts east by Thursday evening with widespread showers and thunderstorms expected during the day on Thursday. Severe risk will be low, but a risk of some strong winds will be possible. Heavy rain rates continue to be one of the primary risks with PW values around 2.0 inches. Subsidence and drier air arrives behind this front with dry weather Friday and into the weekend. As a 597 dam upper-level 500mb ridge begins to build in this weekend, we'll see a warming trend with temperatures rising into the low to mid 90s across much of the area by Sunday and into early next week. Heat index values of 100F to 105F are expected Sunday through early next week across the Tennessee Valley between Knoxville and Chattanooga. With the large ridge, probabilities of precipitation is very low with only about 10 to 20 percent chances of isolated pulse showers or thunderstorms across the higher elevations early next week. Most areas remain dry. With this being the first heat wave of the year, it's important for people to practice heat safety. Stay hydrated, take frequent breaks in the shade or air conditioning, avoid strenuous activities during the hottest hours of the afternoon, and never leave people or pets in unattended hot cars. Look before you lock. && .AVIATION... (00Z TAFS) Issued at 701 PM EDT Tue Jun 17 2025 Will be showers and thunderstorms around at times, and timing at any given terminal is challenging outside of the first few hours of the period. Will include tempo groups for possible showers and MVFR conditions in fog/low cigs later tonight, and prob30 thunder groups at all sites in the afternoon tomorrow during the period that looks most likely to see a thunderstorm. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 87 71 85 / 60 60 40 90 Knoxville McGhee Tyson Airport, TN 71 86 71 83 / 70 60 40 90 Oak Ridge, TN 69 85 70 83 / 70 60 40 90 Tri Cities Airport, TN 67 84 67 83 / 60 60 20 90 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...JB LONG TERM....JB AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 218 PM EDT Tue Jun 17 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 218 PM EDT Tue Jun 17 2025 /118 PM CDT Tue Jun 17 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and evening. Some storms may produce locally heavy rainfall rates and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily showers and storms are expected during the afternoon Wednesday and Thursday. A few storms could produce strong winds, along with isolated flooding due to heavy downpours. A frontal boundary will move across the region Thursday, possibly producing a line of storms. Isolated severe storms are possible during the afternoon and early evening hours with the main concern being damaging winds and locally heavy rainfall. Temperatures will warm over the weekend. Heat index values exceeding 100 degrees will be possible generally along and south of I-40 over the weekend through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. Reports of flooding or storm damage is appreciated.
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT Tue Jun 17 2025
TNZ069-071-073-172345-
Knox TN-North Sevier TN-NW Blount TN-
711 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX...NORTHERN
BLOUNT AND WEST CENTRAL SEVIER COUNTIES THROUGH 745 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Greenback, Friendsville, Walland, and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3563 8415 3565 8413 3566 8413 3567 8416
3570 8416 3571 8417 3597 8393 3585 8362
3557 8405
TIME...MOT...LOC 2311Z 219DEG 31KT 3569 8407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Morristown TN
731 PM EDT Tue Jun 17 2025
TNZ040>043-180015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
731 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COCKE AND
SOUTHEASTERN GREENE COUNTIES THROUGH 815 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Smoky Mountains-Big Creek, or 10 miles southeast
of Newport, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caney Branch, Del Rio, Cedar Creek, and Round Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3584 8313 3613 8293 3604 8269 3600 8278
3598 8279 3597 8277 3592 8282 3595 8285
3595 8290 3593 8290 3593 8292 3588 8290
3587 8292 3586 8292 3579 8305
TIME...MOT...LOC 2331Z 220DEG 19KT 3587 8304
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
27Special Weather Statement
National Weather Service Morristown TN
738 PM EDT Tue Jun 17 2025
TNZ037-038-069-070-180015-
Jefferson TN-Union TN-Grainger TN-Knox TN-
738 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES
THROUGH 815 PM EDT...
At 725 PM EDT, the Knoxville McGhee Tyson Airport reported a strong
thunderstorm, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Knoxville McGhee Tyson ASOS.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Maynardville, Plainview, Strawberry Plains, Halls, Blaine,
Luttrell, Rose Hill, Buffalo Springs, and House Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to water ponding on roadways. Do not drive your vehicle through
flooded roadways, slow down to prevent hydroplaning.
&&
LAT...LON 3588 8395 3587 8396 3592 8406 3632 8381
3624 8347 3585 8391
TIME...MOT...LOC 2336Z 215DEG 35KT 3598 8391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Morristown TN
806 PM EDT Tue Jun 17 2025
TNZ042>044-180045-
Washington TN-Northwest Greene TN-Southeast Greene TN-
806 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON AND
CENTRAL GREENE COUNTIES THROUGH 845 PM EDT...
At 804 PM EDT, Doppler radar was tracking a strong thunderstorm
west of Camp Creek, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greeneville, Tusculum, Mosheim, Baileyton, Chucky, Limestone, Camp
Creek, and Davy Crockett Birthplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3601 8282 3608 8296 3634 8283 3623 8255
TIME...MOT...LOC 0004Z 212DEG 19KT 3611 8285
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
27Special Weather Statement
National Weather Service Morristown TN
834 PM EDT Tue Jun 17 2025
TNZ016-017-042-044-VAZ005-180115-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-Scott VA-
834 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON...NORTHEASTERN GREENE AND SOUTH
CENTRAL SCOTT COUNTIES THROUGH 915 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tusculum, or 13 miles northeast of Greeneville, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson City, Kingsport, Gate City, Weber City, Gray, Spurgeon,
Colonial Heights, Oak Grove, Church Hill, and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3621 8263 3629 8287 3668 8273 3656 8232
TIME...MOT...LOC 0034Z 206DEG 29KT 3634 8272
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
27Special Weather Statement
National Weather Service Morristown TN
848 PM EDT Tue Jun 17 2025
TNZ015-016-042-VAZ005-180130-
Northwest Greene TN-Hancock TN-Hawkins TN-Scott VA-
848 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAWKINS...NORTHEASTERN
HANCOCK AND SOUTHWESTERN SCOTT COUNTIES THROUGH 930 PM EDT...
At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rogersville, Gate City, Surgoinsville, Church Hill, Mount Carmel,
Baileyton, Clinchport, Okolona, Kepler, and McCloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3664 8259 3626 8290 3636 8311 3669 8292
3671 8289 3672 8286
TIME...MOT...LOC 0048Z 211DEG 30KT 3638 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
27The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A 1-3 inch diameter tree branch was broken off its tree by severe thunderstorm wind gusts.
Three large trees were felled by severe thunderstorm wind gusts near Church Hill.
Several trees were felled by powerful thunderstorm wind gusts. At 9:13 PM EDT, the Tri-Cities Regional Airport recorded a 54 mph gust during the storm passage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274433, 1274435, 1274436, 1274434.